Alert archive / Oregon / Gale Watches in 2021
Gale Watch 4, NWS Medford, OR
NWS Medford, OR issued this gale watch at Jan 15, 2021, 2:38 PM PST. It took effect at Jan 17, 2021, 10:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 15, 2021, 2:38 PM PST (22:38 UTC)
- In effect from
- Jan 17, 2021, 10:00 AM PST
- Expired
- Jan 16, 2021, 2:23 PM PST
- In force
- Issued by
- NWS Medford, OR
The text
As transmitted.
050 WHUS76 KMFR 152238 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 238 PM PST Fri Jan 15 2021 PZZ376-161145- /O.CON.KMFR.SC.Y.0006.000000T0000Z-210117T0600Z/ /O.NEW.KMFR.GL.A.0004.210117T1800Z-210118T0600Z/ Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 238 PM PST Fri Jan 15 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST SATURDAY... ...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * WHAT...For the Small Craft Advisory, seas 11 to 16 ft at 17 seconds, at a peak late this evening. For the Gale Watch, north winds 20 to 30 kt with gusts up to 35 kt and seas 12 to 17 ft at 20 seconds possible. * WHERE...South of Nesika Beach. * WHEN...For the Small Craft Advisory, until 10 PM PST Saturday. For the Gale Watch, from Sunday morning through Sunday evening. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ350-356-370-161145- /O.CON.KMFR.SC.Y.0006.000000T0000Z-210117T0600Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 238 PM PST Fri Jan 15 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST SATURDAY... * WHAT...Seas 10 to 16 ft at 16 seconds expected, at a peak late this evening. * WHERE...All areas. * WHEN...Until 10 PM PST Saturday. * IMPACTS...Steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should remain in port and avoid the area of hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
2 follow-up statements
766 WHUS76 KMFR 161028 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 228 AM PST Sat Jan 16 2021 PZZ376-162330- /O.CON.KMFR.SC.Y.0006.000000T0000Z-210117T0600Z/ /O.CON.KMFR.GL.A.0004.210117T1800Z-210118T0600Z/ Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 228 AM PST Sat Jan 16 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... ...GALE WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * WHAT...For the Small Craft Advisory, seas 11 to 16 ft at 16 seconds expected, subsiding below 10 feet late this evening. For the Gale Watch, north winds 20 to 30 kt with gusts of 40 kt and combined seas of 12 to 18 ft possible. * WHERE...South of Nesika Beach. * WHEN...For the Small Craft Advisory, until 10 PM PST Saturday. For the Gale Watch, from Sunday morning through Sunday evening. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ350-356-370-162330- /O.CON.KMFR.SC.Y.0006.000000T0000Z-210117T0600Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 228 AM PST Sat Jan 16 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...Seas 10 to 16 ft at 16 seconds expected, subsiding below 10 ft late this evening. * WHERE...All areas. * WHEN...Until 10 PM PST Saturday. * IMPACTS...Steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should remain in port and avoid the area of hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
294 WHUS76 KMFR 162223 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 223 PM PST Sat Jan 16 2021 PZZ376-171130- /O.CON.KMFR.SC.Y.0006.000000T0000Z-210117T0600Z/ /O.UPG.KMFR.GL.A.0004.210117T1800Z-210118T0600Z/ /O.NEW.KMFR.SC.Y.0007.210117T1800Z-210118T1500Z/ /O.NEW.KMFR.GL.W.0006.210117T1800Z-210118T1500Z/ Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 223 PM PST Sat Jan 16 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... ...GALE WARNING IN EFFECT FROM 10 AM SUNDAY TO 7 AM PST MONDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM SUNDAY TO 7 AM PST MONDAY... * WHAT...For the Gale Warning, north winds 25 to 35 kt with gusts up to 45 kt and seas 13 to 18 ft at 18 to 21 seconds expected. For the first Small Craft Advisory, seas 10 to 12 ft at 14 seconds. For the second Small Craft Advisory, north winds 20 to 30 kt with gusts up to 35 kt and seas 10 to 16 ft at 18 to 21 seconds expected. * WHERE....Advisory for all of the waters this evening. Then, a Gale Warning for most of the waters late Sunday morning into Monday morning, except advisory in the far outer northern portion. * WHEN...For the Gale Warning, from 10 AM Sunday to 7 AM PST Monday. For the first Small Craft Advisory, until 10 PM PST this evening. For the second Small Craft Advisory, from 10 AM Sunday to 7 AM PST Monday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ350-356-370-171130- /O.CON.KMFR.SC.Y.0006.000000T0000Z-210117T0600Z/ /O.NEW.KMFR.SC.Y.0007.210117T1800Z-210118T1500Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 223 PM PST Sat Jan 16 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM SUNDAY TO 7 AM PST MONDAY... * WHAT...For the first Small Craft Advisory, seas 10 to 12 ft at 14 seconds. For the second Small Craft Advisory, north winds 15 to 25 kt with gusts up to 35 kt and seas 11 to 16 ft at 18 to 21 seconds expected. * WHERE...All areas. * WHEN...For the first Small Craft Advisory, until 10 PM PST this evening. For the second Small Craft Advisory, from 10 AM Sunday to 7 AM PST Monday. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should remain in port and avoid the area of hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this gale watch went out at Jan 15, 2:32 PM PST, 6 minutes earlier.
Area forecast discussion, Jan 15, 2:32 PM PST, 6 minutes before
Area Forecast Discussion
National Weather Service Medford OR
232 PM PST Fri Jan 15 2021
.SHORT TERM...A frontal boundary is pushing across the forecast area today, and
light rain has been observed in most areas today, but rain amounts
are generally a few hundredths of an inch or less. Tonight or
tomorrow morning, enough moisture will linger in the low levels to
generate at least patchy fog/freezing fog across valleys. On
Saturday upper level ridging will move overhead, and once any
morning fog burns off, partly cloudy skies are expected with
generally high clouds streaming over the ridge. High temperatures
Saturday will generally be about 5 degrees above normal, but we have
toned down high temperatures some in valleys most susceptible to
longer-lasting fog/low clouds like the Rogue and Umpqua.
Another weak front will push into the coast on Sunday and bring
light rain mainly to the areas from the Cascades westward,
particularly from the Umpqua Divide northward. More fog is possible
ahead of this front, focused mainly in valleys west of the Cascades
while areas east of the Cascades dry out some compared to tonight.
Behind the front on Sunday, strong northerly flow will develop,
first impacting areas on the Coast Range and in the Mount Shasta
City area. We've added some gusty winds into the forecast for Sunday
night in those areas, generally gusting to around 30 mph.
.LONG TERM...Monday January 18th through Friday January 22nd...Upper level
ridging will be the main weather influencer for much of the
extended. There is good model agreement and high confidence,
however, that we'll see a return to more active weather by the end
of the week. In the meantime, conditions will remain largely dry
with the possibility of overnight and morning fog and low clouds for
the valleys.
The extended period begins under deep north to northeasterly flow
with the area under the eastern periphery of an upper level ridge
and a trough digging just offshore of California. Meanwhile, another
shortwave slides down the eastern side of the ridge over along the
OR/ID border. This is a classic set up for an east wind event across
the area and guidance is indicating wind gusts of 25 to 35 mph
possible across the Coast Range and higher terrain across the area.
Winds look to be strongest Monday afternoon, then will ease late
Monday night into Tuesday. A fairly dry air mass will be in place
during this event, so this should limit fog and low cloud
development for valleys Monday and Tuesday mornings.
Pressure gradients weaken late Tuesday as upper level ridging nudges
into the area Tuesday afternoon into Wednesday and quiet weather
will continue through at least Wednesday evening. After then, models
diverge on the timing of when the next system arrives. The GFS is
faster and has a the next front arriving Wednesday night, whereas
the EC is slower, bringing the next front Thursday evening. Given
the dry air mass that will be in place, the GFS is likely to
ambitious and the atmosphere will need more time to moisten up. Have
leaned toward the National Blend of Models for the forecast, which
keeps the area dry until Thursday night. At that point, guidance
indicates a change to much cooler and wetter pattern with much lower
snow levels. Upper level troughs will move south into the region
with the trajectory tracking along or close to the west coast
border. This is a favorable pattern for low snow levels, where
accumulating snow is possible for the lower passes north of Grants
Pass and even possibly down to some valley floors late this week and
over the weekend. As always with low elevation snow forecasts,
confidence is low, especially at this time frame, so stay tuned for
updates as the forecast becomes more clear. /BR-y
&&
.AVIATION...For the 16/00Z TAFs...A weak front is moving through the
area this morning with some light rain and drizzle mainly west of
the Cascades. Expect mainly a mix of MVFR/IFR with some areas of
LIFR. The front is weakening as it moves inland, and we're not
expecting much, if any, precipitation south and east of the
Cascades. Most other areas will have VFR, though temporary IFR
conditions are possible. Expect more widespread low clouds and fog
to impact the terminals tonight into Saturday morning.
-Spilde/BR-y
&&
.MARINE...Updated 200 PM PST Friday, 15 Jan 2021...Long period west
swell will build to a peak tonight into early Saturday morning
around 16 feet at 16 seconds, as high pressure builds over the
waters.
Light northerly winds continue Saturday with seas diminishing into
Saturday night. Seas will briefly diminish below 10 ft on Saturday
night. But, a new long period west swell builds early Sunday morning
and accompanies the next cold front. North winds will also increase,
with a gale watch now in effect for the outer waters south of Gold
Beach from late Sunday morning through Sunday evening. Elsewhere in
the waters, north winds will likely be at advisory strength with
high and steep seas.
The long period west swell will peak Sunday night into Monday
morning, around 15 feet at 19 seconds. With high pressure offshore
and a thermal trough at the coast, north winds will remain gusty and
likely reach another peak on Monday with gales possible again in the
southern portion of the outer waters. Meantime, seas are likely to
remain high and steep through Monday evening. -DW
&&
.BEACH HAZARDS...Updated 830 AM PST Friday, 15 Jan 2021...A long
period swell will arrive this evening resulting in breaking waves of
20 to 25 feet and hazardous surf conditions overnight into Saturday
morning.
Another very long period swell will arrive late Saturday night and
continue on Sunday. Due to the length of period (20-25 seconds),
these high-energy waves will have the capability of running up much
farther on the beach and could catch beachgoers off guard.
Use extreme caution along and near the beaches. Observe the ocean
from a distance. Jetties, rocks, logs and bar entrances are not safe
places to be during these periods of significant waves. The Pacific
Ocean is both cold and powerful. Large waves can easily sweep people
and large objects into the water. NEVER turn your back on the ocean!
-Spilde
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Beach Hazards Statement from late Saturday night through Sunday
afternoon for ORZ021-022.
High Surf Advisory from 8 PM this evening to 8 AM PST Saturday
for ORZ021-022.
CA...None.
Pacific Coastal Waters...Small Craft Advisory until 10 PM PST Saturday for
PZZ350-356-370-376.
Gale Watch from Sunday morning through Sunday evening for
PZZ376.Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.